Alert archive / Missouri / Flash Flood Warnings in 2017

Flash Flood Warning 30, NWS Paducah, KY

May 27, 20175 counties in Missouri

NWS Paducah, KY issued this flash flood warning at May 27, 2017, 5:26 PM CDT for 5 counties in Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 5:26 PM CDT (22:26 UTC)
Expired
May 27, 2017, 8:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Bollinger County, MO, Mississippi County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 87 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2792 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

816 
WGUS53 KPAH 272226
FFWPAH
MOC017-133-201-207-223-280130-
/O.NEW.KPAH.FF.W.0030.170527T2226Z-170528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
526 PM CDT SAT MAY 27 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Bollinger County in southeastern Missouri...
  Mississippi County in southeastern Missouri...
  Scott County in southeastern Missouri...
  Wayne County in southeastern Missouri...
  Stoddard County in southeastern Missouri...

* Until 830 PM CDT

* At 525 PM CDT, Doppler radar indicated numerous thunderstorms 
  producing heavy rain across the warned area. Doppler radar 
  estimates that up to two inches of rain have already fallen at 
  some locations. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Sikeston, Dexter, Charleston, Scott City, East Prairie, Chaffee,
  Cairo, Piedmont, Bernie, Bloomfield, Marble Hill, Advance, Oran,
  Miner, Benton, Greenville, Wappapello Lake Area, Morehouse, Puxico
  and Bertrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3687 8952 3686 8970 3663 8970 3663 9015
      3664 9014 3692 9026 3693 9069 3720 9069
      3715 9022 3760 9015 3760 8986 3713 8986
      3725 8946 3704 8938 3699 8927 3707 8926
      3707 8925 3697 8910 3659 8921 3658 8921

$$
2 follow-up statements
658 
WGUS73 KPAH 280019
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
719 PM CDT SAT MAY 27 2017

MOC017-133-201-207-223-280130-
/O.CON.KPAH.FF.W.0030.000000T0000Z-170528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bollinger MO-Mississippi MO-Scott MO-Wayne MO-Stoddard MO-
719 PM CDT SAT MAY 27 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
BOLLINGER...MISSISSIPPI...SCOTT...WAYNE AND STODDARD COUNTIES...

At 715 PM CDT, Doppler radar indicated most of the thunderstorm 
activity was decreasing across the warned area. However, two to 5 
inches has already fallen in localized areas, and flash flooding 
could continue for awhile longer. Street flooding has recently been 
reported in the Sikeston area.

Some locations that will experience flooding include...
Sikeston, Dexter, Charleston, Scott City, East Prairie, Chaffee,
Cairo, Piedmont, Bernie, Bloomfield, Marble Hill, Advance, Oran,
Miner, Benton, Greenville, Wappapello Lake Area, Morehouse, Puxico
and Bertrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3687 8952 3686 8970 3663 8970 3663 9015
      3664 9014 3692 9026 3693 9069 3720 9069
      3715 9022 3760 9015 3760 8986 3713 8986
      3725 8946 3704 8938 3699 8927 3707 8926
      3707 8925 3697 8910 3659 8921 3658 8921

$$
789 
WGUS73 KPAH 280125
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
825 PM CDT SAT MAY 27 2017

MOC017-133-201-207-223-280133-
/O.EXP.KPAH.FF.W.0030.000000T0000Z-170528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bollinger MO-Mississippi MO-Scott MO-Wayne MO-Stoddard MO-
825 PM CDT SAT MAY 27 2017

...THE FLASH FLOOD WARNING FOR BOLLINGER...MISSISSIPPI...SCOTT...
WAYNE AND STODDARD COUNTIES WILL EXPIRE AT 830 PM CDT...

Flooding is no longer expected to pose an immediate threat. However, 
more thunderstorm activity moving in from the west may prompt 
additional warnings in the near future. Please continue to heed any 
remaining road closures. 

LAT...LON 3687 8952 3686 8970 3663 8970 3663 9015
      3664 9014 3692 9026 3693 9069 3720 9069
      3715 9022 3760 9015 3760 8986 3713 8986
      3725 8946 3704 8938 3699 8927 3707 8926
      3707 8925 3697 8910 3659 8921 3658 8921

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 27, 1:53 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 27, 1:53 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
153 PM CDT Sat May 27 2017

.UPDATE...
Issued at 152 PM CDT Sat May 27 2017

Rapid adjustments made to reflect current activity across the WFO
PAH Forecast area. Greatest concern at the moment will be the
convective complex moving from East Central Missouri, then along
and remnant outflow/frontal boundaries south of the Interstate 64
corridor...then again along the common borders of Southeast
Missouri, Northeast Arkansas, West Kentucky and Tennessee. |

UPDATE Issued at 1133 AM CDT Sat May 27 2017

Convection is developing along outflow boundaries and existing
warm frontal boundary over Southern Missouri and parts of Southern
Illinois and the Pennyrile of West Kentucky. Some local concern
that some of these storms along the boundary may go severe
severe before the main bowing line (developing derecho?) reaches
the WFO PAH CWA later this afternoon and this evening. Waiting to
see what SPC might do with the MDT risk area in their midday
update. Also added Flash flood Watch for Carter/Ripley counties
from 1 pm today through 7 am Sunday.(see hydro section).

&&

.SHORT TERM...(Today through Monday night)
Issued at 134 AM CDT Sat May 27 2017

New SWODY1 outlooks moderate risk for much of FA this pm/evening,
with all svr wx hazards possible. AM storms to our west are
modeled to affect western ptns FA later this morning, and may lay
out a boundary and also blow off debris clouds that could stall
development after daybreak. However, differential heating should
mix the atmos up enough to allow super charge to take place, with
high cape environ and steep mid level lapse rates revealed by
model soundings. At some point during the pm hours, cap should
break and convection become numerous to widespread, with
associated moderate risk of svr extending from late pm into/thru
the evening hours. Svr chances begin to diminish overnight as
large scale instability is lost the farther east storms push away
from source boundary/energy.

Primary cold front does not make actual passage until Sunday
evening, so until then, we'll be continuing pops along/ahead of
the boundary, and this includes a continued slight risk of severe
again for mainly Sunday afternoon/early evening.

.LONG TERM...(Tuesday through Friday)
Issued at 134 AM CDT Sat May 27 2017

The extended period continues to be troublesome with models flip
flopping the best chances for rain. Still dealing with another
frontal boundary passage on Tuesday/Tuesday night. The GFS has
been the most consistent with the timing of this feature but not
as much on QPF. Still, believe that precip chances need to be
included for that time frame given the consistency of this signal
and the consistency of the GFS ensemble precip means. At this time
our confidence does not warrant anything more than slight
chances.

The ECMWF was never that excited about Tuesday's rain prospects and
still isn't. Instead, the 12Z ECMWF brings a front down into the
area on Wednesday through Thursday. That is the exact same time that
the GFS brings in a reinforcing sfc high pressure system that dries
us out. However, the 00Z ECMWF is back to looking like the GFS with
the drier weather on Wednesday with the incoming sfc high. The early
part of the extended forecast is going to be hinged on exactly what
this large upper level low over the upper Great Lakes region/eastern
Canada does and the timing and strength of impulses rotating around
it. For now, leaning toward the more consistent GFS for guidance.

Given the above discussion, POPs will be low Tuesday through
Thursday given uncertainty's in the model signals. There has been
a stronger signal for more wet weather as we head into the latter
half of the week. However, the upper level pattern is not being
consistently resoled by the models very well at all. Yesterdays
runs indicated more of a southwesterly flow pattern setting up and
now the upper flow stays more west northwesterly through Friday.
We will continue to have POPs for late week, but work will need to
be done on fine tuning these chances as models grasp a better
handle on things.

&&

.AVIATION...
Issued at 152 PM CDT Sat May 27 2017

Current 18z Saturday TAF issuance will be a challenge with mutiple
boundaries focusing VFR to IFR changing conditions. Base forecast
includes thunderstorms in each TAF location. Main concern within
the next six ho9urs will be the KEVV, KCGI, and KPAH TAF locations
for lowered visibility.

&&

.HYDROLOGY...
Issued at 1133 AM CDT Sat May 27 2017

WPC recently upgraded parts of Southern Missouri in a Moderate
Risk of excessive rainfall through today and tonight. Given the
antecedent rainfall this morning, combined with the expected
position of the frontal boundary and outflows today, felt it was
prudent to add Carter and Ripley counties to the Flash Flood Watch
later this afternoon and tonight.

Depending on the propagation of the convection along the boundary
and the southern end of the expected wind-damaging MCS, may need
to extend the Flash Flood Watch to Wayne and Butler counties as
well. Will monitor the progression of the storms this afternoon.

Minimum rainfall of 1-1.25 inches is likely...with higher amounts
possible. Given the flashy nature of runoff and the terrain, as
well as the potential for higher public presence outdoors this
weekend, decided to go ahead with a Flash Flood Watch for Carter
and Ripley counties from 1 pm today through 7 am Sunday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Flash Flood Watch through Sunday morning for MOZ107-108.

IN...None.
KY...None.
&&

UPDATE...Smith
AVIATION...Smith
HYDROLOGY...Smith
Hazardous weather outlook, May 27, 2:55 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
255 pm CDT Sat May 27 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
255 pm CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Latest forecast trends indicate that an intense line of severe
thunderstorms will move into the northwest part of the outlook area,
namely southwest Illinois and Southeast Missouri, this afternoon and
again this evening. If a line of storms move through the area, they
will likely produce widespread wind gusts in excess of 80 mph. The
damaging winds could last up to an hour.

Depending on the intensity and duration of these lines of severe
storms, most of the thunderstorms could completely move through the
outlook area by midnight.

In addition to the damaging wind potential, isolated severe storms
may develop ahead of these lines of thunderstorms today and tonight.
These isolated storms would have the potential for large hail,
damaging winds, as well as a tornado.

At this time, the greatest risk for widespread severe thunderstorms
is later this afternoon and this evening. Heavy rainfall and deadly
lightning will also be storm hazards. Flash Flooding may also be a
possibility in parts of Southeast Missouri late this afternoon and
tonight.

A moderate risk remains is in place for most of the outlook area,
except parts of Southwest Indiana and a very small part of northwest
Kentucky. The remainder of the outlook area remains in an enhanced
risk of severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A slight risk of severe thunderstorms is forecast Sunday,
especially during the afternoon and early evening. Damaging winds
and hail are the primary severe weather hazards, with locally
heavy rain and deadly lightning also storm hazards.

Thunderstorms are also forecast Tuesday afternoon, and Wednesday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected today and tonight.

Smith

In the hours before

Special weather statement, May 27, 4:53 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CDT Sat May 27 2017

ILZ075-080-081-084-085-088-089-092-093-KYZ001>004-MOZ076-086-087-
100-107>112-114-280100-
JEFFERSON-PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-UNION-JOHNSON-
ALEXANDER-PULASKI-FULTON-HICKMAN-CARLISLE-BALLARD-PERRY MO-
BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, PINCKNEYVILLE,
WEST FRANKFORT, CARBONDALE, MURPHYSBORO, HERRIN, JONESBORO,
VIENNA, CAIRO, MOUND CITY, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT,
VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON,
CHARLESTON, AND NEW MADRID
453 PM CDT Sat May 27 2017

....Damaging winds of 70 to 100 mph possible with line of storms
moving across Eastern and Southern Missouri...

A line of storms, capable of producing widespread and destructive
winds, are moving east, southeast between 45 and 50 mph over parts
of Eastern and Southern Missouri.

These storms will likely cause widespread tree damage, damage to
some homes, and numerous power outages.

Persons who are considering travel on Interstate 55 and 57 in
Southeast Missouri, as well as Highway 60, are urged to delay
travel from now until after 7 pm CDT.

These storms will likely move near Van Buren and Piedmont Missouri
around 5 pm CDT...Ava Illinois, Cape Girardeau and Dexter Missouri
around 6 pm...Creal Springs and Vienna Illinois, onward to New
Madrid Missouri around 7 pm CDT. These arrival times may vary with
the forward speed of the line of thunderstorms.

If you outside, be prepared to look for sturdy shelter. These are
particularly dangerous storms.

Smith
Local storm report, May 27, 4:58 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     6 NNE HOPKINSVILLE      36.93N 87.45W
05/27/2017  E60 MPH          CHRISTIAN          KY   TRAINED SPOTTER

            EXIT 17 ON PENNYRILE PARKWAY

&&

SP
Local storm report, May 27, 4:59 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
459 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             LEDBETTER               37.05N 88.50W
05/27/2017  M0.75 INCH       LIVINGSTON         KY   EMERGENCY MNGR

            DIME SIZED HAIL

&&

SP
Local storm report, May 27, 5:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
502 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     4 E CERULEAN            36.96N 87.64W
05/27/2017                   CHRISTIAN          KY   TRAINED SPOTTER

            UNOCCUPIED HOUSE TRAILER BLOWN OFF FOUNDATION ON HWY 91

&&

SP
Local storm report, May 27, 5:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
518 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             BARDWELL                36.87N 89.01W
05/27/2017  E1.00 INCH       CARLISLE           KY   EMERGENCY MNGR

            DIME TO QUARTER SIZED HAIL.

&&

GREGM
Local storm report, May 27, 5:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
524 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             MURRAY                  36.61N 88.32W
05/27/2017  M1.25 INCH       CALLOWAY           KY   TRAINED SPOTTER

&&

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:25 AM CDTSpecial Weather StatementPAHRipley50 min
May 27, 4:34 AM CDTSevere Thunderstorm WarningPAHRipley41 min
May 27, 5:11 AM CDTSevere Thunderstorm WarningPAHButler, Ripley38 min
May 27, 5:53 AM CDTSpecial Weather StatementPAHNew Madrid67 min
May 27, 11:17 AM CDTFlash Flood WatchPAHCarter, Ripley15 hr
May 27, 2:24 PM CDTSevere Thunderstorm WarningPAHBollinger, Perry36 min
May 27, 2:59 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry46 min
May 27, 3:12 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott, Stoddard33 min
May 27, 3:25 PM CDTSevere Thunderstorm WarningPAHScott35 min
May 27, 3:34 PM CDTSevere Thunderstorm WarningPAHCape Girardeau41 min
May 27, 4:27 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne48 min
May 27, 4:37 PM CDTSevere Thunderstorm WarningPAHMississippi, Scott, Stoddard38 min
May 27, 4:42 PM CDTSevere Thunderstorm WarningPAHWayne33 min
May 27, 4:49 PM CDTSevere Thunderstorm WarningPAHWayne41 min
May 27, 4:54 PM CDTSevere Thunderstorm WarningPAHMississippi36 min
May 27, 5:10 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry, Scott, Stoddard50 min
May 27, 5:14 PM CDTSevere Thunderstorm WarningPAHMississippi, Scott, Stoddard46 min
May 27, 5:37 PM CDTSevere Thunderstorm WarningPAHMississippi, Scott38 min
May 27, 6:01 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid, Stoddard44 min
May 27, 6:45 PM CDTSevere Thunderstorm WarningPAHMississippi30 min

Nearby

Flash Flood Warnings in Missouri, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.